Although many antiepileptic drugs have a role in the management of bipolar disorder, virtually all these drugs have also been reported to precipitate severe adverse psychiatric reactions, notably acute psychosis or depression. The risk seems greatest in patients with a previous history of psychiatric disorders. How frequently this occurs is not clearly known, but levetiracetam, phenobarbital, topiramate and vigabatrin carry perhaps the greatest risk. These antiepileptic drugs should be used with caution in patients with concurrent psychosis, and carbamazepine or valproate might be preferred options.
Many of the drugs can also cause mild psychiatric symptoms, particularly feelings of depression, anxiety or irritation. Levetiracetam seems particularly to cause irritability and dysphoria (a 'short fuse') in a small number of patients, and vigabatrin and tiagabine can cause significant agitation. Barbiturate and benzodiazepine drugs can also cause agitation and behavioural changes, especially in children and those with pre-existing cerebral damage or learning disability.
Was this article helpful?